Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 67, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 2, 2004, 2:09 PM CDT for Barry County, Lawrence County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2004, 2:09 PM CDT (19:09 UTC)
- Expired
- May 2, 2004, 3:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Barry County, MO, Lawrence County, MO
The radar
The Springfield radar (KSGF), 63 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.2 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1832 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 021909
SVRSGF
MOC009-109-022000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
208 PM CDT SUN MAY 2 2004
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARRY COUNTY IN MISSOURI.
LAWRENCE COUNTY IN MISSOURI.
* UNTIL 300 PM CDT.
* AT 204 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
GRANBY...OR ABOUT 12 MILES WEST OF MONETT...AND MOVING SOUTHEAST AT
45 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
NEAR PIERCE CITY BY 215 PM CDT.
NEAR MONETT BY 220 PM CDT.
NEAR PURDY BY 225 PM CDT.
THE TOWNS OF PIONEER...PLEASANT RIDGE...MCDOWELL...MADRY AND JENKINS
ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.
THIS STORM HAS DAMAGED CARS IN JOPLIN AND DOWNED TREES IN DIAMOND.
LAT...LON 3707 9411 3683 9414 3668 9397 3657 9359
3691 9360
$$
RUNNELSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:30 AM CDT, 12 hours 39 minutes earlier.
Area forecast discussion, May 2, 1:30 AM CDT, 12 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 130 AM CDT SUN MAY 2 2004 .DISCUSSION... FORECAST CONCERNS: DENSE FOG THIS MORNING...SHOWERS/THUNDER THIS AFTERNOON AND FROST POTENTIAL MONDAY MORNING. VIS/FOG SATELLITE PICTURE SHOWING AN ENHANCED AREA OF LOW CLOUDS/FOG DEVELOPING OVER FAR SOUTHWEST MISSOURI AS OF 1 AM. GROVE OKLAHOMA AND NORTHWEST PORTIONS OF ARKANSAS ALREADY AT A QUARTER OF A MILE. WILL MAKE SOME CALLS THIS MORNING AS TO WHETHER TO ADD A DENSE FOG ADVISORY...OR LEAVE PATCHY DENSE FOG IN THE ZONES INSTEAD. UPSTREAM SHORT WAVE ALREADY PRODUCING A BAND OF MID LEVEL CLOUDS AND SOME WEAK REFLECTIVITY RETURNS OVER SOUTHERN NEBRASKA AND NORTHERN KANSAS. MODELS HAVE BEEN ADVERTISING AN INCREASE IN AREAL COVERAGE AND QPF AMOUNTS FOR THE PAST SEVERAL RUNS...AND THIS SEEMS REASONABLE DUE TO THE STRENGTH OF THE UPPER SHORT WAVE...SHARP 50H TEMPS...AND STEEP LAPSE RATES BY THIS AFTERNOON OVER THE FORECAST AREA. CROSS SECTIONS OVER THE AREA DOES INDICATED ENOUGH INSTABILITY TO PRODUCE AN ISOLATED THUNDERSTORM OR TWO. ANYWAY...THIS SHORT WAVE QUICKLY MOVES SOUTHEAST OF THE AREA BY THIS EVENING WITH STRONG SUBSIDENCE IN ITS WAKE. LATEST MODEL INFORMATION FOR MONDAY MORNING MAY INDICATE ENOUGH MIXING IN LOW LEVELS TO KEEP SURFACE WINDS FROM DECOUPLING. HOWEVER...GRADIENT IS NOT STRONG AND ANY COLD AIR ADVECTION ENHANCEMENT SHOULD KEEP AS LEAST THE SHELTERED VALLEYS AND LOW LYING AREAS TO FALL INTO THE LOW TO MID 30S. WILL KEEP PATCHY FROST IN THE ZONES...BUT LATER SHIFTS WILL NEED TO LOOK AT ADDITIONAL INFORMATION AND SEE IF A FROST ADVISORY IS WARRANTED. THE UPPER LEVEL FLOW BECOMES LESS AMPLIFIED BY MID WEEK. HOWEVER...ANOTHER COLD FRONT MOVES AS FAR SOUTH AS NORTHERN MISSOURI BY TUESDAY NIGHT/WEDNESDAY. HAVE INCREASED CLOUD COVER A BIT...BUT WITH THE UPPER FLOW WNW...AND BECOMING INCREASINGLY WESTERLY...DONT BELIEVE THE COLD FRONT WILL MOVE INTO SOUTHERN MISSOURI AT THIS TIME. NO CHANGES IN THE EXTENDED PERIOD WITH THE MAIN JET AXIS ACROSS THE NORTHERN PLAINS. THEREFORE...DONT SEE ANY SIGNIFICANT CHANCE OF PRECIPITATION AFTER TOMORROW THROUGH THE NEXT 5 TO 7 DAYS. JLT && .AVIATION... HAVE ALREADY ADDED SOME FOG TO THE KSGF AND KJLN TAFS FOR THE OVERNIGHT PERIOD. OTHERWISE...FOG SHOULD BURN OFF FAIRLY QUICKLY SUN MORNING...BUT DIURNAL CUMULUS SHOULD QUICKLY DEVELOP LATE IN THE MORNING. HAVE ADDED A PROB30 FOR SHOWER ACTIVITY SUN AFTERNOON. CLOUD BASES SHOULD GENERALLY BE VFR DURING THAT TIME. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. WFO SGF
Hazardous weather outlook, May 2, 1:00 PM CDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SUN MAY 2 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031023- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 100 PM CDT SUN MAY 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON THROUGH TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS PRODUCING NICKEL SIZE HAIL AND 60 MPH WIND PATCHY FROST TONIGHT AREAS AFFECTED AND TIMING: THUNDERSTORMS OVER SOUTHEAST KANSAS WILL SPREAD EASTWARD ACROSS CENTRAL AND SOUTHERN MISSOURI THIS AFTERNOON...ENDING OVER SOUTH CENTRAL MISSOURI BY EARLY EVENING. PATCHY FROST WILL ALSO BE POSSIBLE BETWEEN 4 AND 8 AM IN LOW LYING AREAS OVERNIGHT. DISCUSSION: COLD AIR ALOFT COUPLED WITH LIFT ASSOCIATED WITH A MID LEVEL JET OF STRONGER WINDS WILL RESULT IN SCATTERED THUNDERSTORMS THIS AFTERNOON. WHILE THE STORMS WILL LIKELY PRODUCE ONLY LIMITED RAINFALL...HAIL TO THE SIZE OF NICKELS WILL BE POSSIBLE. WIND GUSTS TO 60 MPH WILL ALSO BE POSSIBLE DUE TO DRY AIR ALOFT. ADDITIONAL INFORMATION: AREA SHERIFF DEPARTMENTS INDICATE FLOOD WATERS FROM OVER THE WEEKEND HAVE MOSTLY FALLEN BACK TO NORMAL LEVELS ACROSS THE REGION. RAINFALL FROM THE STORMS THIS AFTERNOON IS EXPECTED TO BE LIGHT ENOUGH TO MINIMIZE THE THREAT OF ADDITIONAL FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER WHICH MAY OCCUR TODAY. HOWEVER...IF SEVERE WEATHER IS OBSERVED...PLEASE USE NORMAL COMMUNICATION PROCEDURES TO RELAY INFORMATION. RUNNELS/WATSON
In the hours before
Local storm report, May 2, 1:50 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
150 PM CDT SUN MAY 02 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0143 PM DOWNBURST (JLN)JOPLIN MUNI ARPT 37.15N 94.50W
05/02/2004 JASPER MO LAW ENFORCEMENT
ROOF BLOWN OFF OF HERMAN LUMBER CO. AT 15TH AND
RANGELINE. SIGN WAS BLOWN DOWN AND CAR WINDOWS BLOWN
OUT. PEA SIZE HAIL WAS ALSO REPORTED.
0147 PM DOWNBURST (JLN)JOPLIN MUNI ARPT 37.15N 94.50W
05/02/2004 JASPER MO BROADCAST MEDIA
NUMEROUR CAR WINDOWS BLOWN IN AT 15TH STREET WAL-MART.
FEHLocal storm report, May 2, 2:04 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
204 PM CDT SUN MAY 02 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0158 PM TSTM WND DMG DIAMOND 37.00N 94.32W
05/02/2004 NEWTON MO LAW ENFORCEMENT
TWO TREES BLOWN DOWN. REPORTED BY LAW ENFORCEMENT.
FEHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 1:46 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 44 min |
| May 2, 3:18 PM CDT | Severe Thunderstorm Warning | SGF | Stone | 27 min |
| May 2, 4:23 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 52 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.